May 18, 2009
I am 32 and have been + for roung 4 years. my cd4 count stays areoun 4-5 hundred, viral load 107,000. I am not on any meds at this time, and am currently going my 3rd round with thrush in my esophegus(forgive my spelling).I am also sleepy all the time. I drive 90 mins one way to see my DR's and I have to stop on the side of the road 1-3 timmes to wake up in order to keep driving safely. I sleep good at night and wonder if this fatigue is also from the hiv? Should I really be thinking about starting meds at this time? Also is the thrush contractable from me to my daughter if she eats or drinks after me? Thank you all so much for your time. Mel
Response from Dr. Frascino
Esophageal candidiasis (thrush) in someone who is HIV positive is an AIDS-defining condition. This is a clear indication to begin combination antiretroviral therapy immediately. I would suggest you get a resistance test (genotype) to help guide the choice of medications for your regimen.
Esophageal candidiasis can be difficult to treat but it generally is indeed treatable, particularly when CD4 counts are reasonably good. You mention you are on you third round. If your esophageal candidiasis responds to treatment but then recurs, you could be tried on a suppressive dose of antifungal medication. If your esophageal thrush isn't responding at all to treatment, you need a different, stronger antifungal agent (there are several from which to choose).
Regarding fatigue, yes this could be HIV related. HIV-associated fatigue is extremely common and there are many potential underlying conditions that could be contributing to your problem (anemia, hormonal imbalance, occult infection, depression, etc.). Read through the "Causes of Fatigue" chapter in the archives of the Fatigue and Anemia expert forum for a more detailed discussion of this topic.
Finally, esophageal candidiasis is not contagious. Your daughter is not at any risk.
Good luck Mel. Any chance you could locate an HIV specialist a bit closer to home? Check out the list of certified HIV physician specialists on the American Academy of HIV Medicine's Web site, www.aahivm.org. They have a find a provider function that lists HIV specialists by locale.
Being to active during treatment make you feel sicker?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.